Indiana, 2015

Hail in Indiana, May 4, 2015

May 4, 2015 · NWS IND · 8 events in 3 counties and zones

Thunderstorms developed south of a frontal boundary during the afternoon of May 4th. These storms produced hail and heavy rain from west to east across central portions of Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed south of a frontal boundary during the afternoon of May 4th. These storms produced hail and heavy rain from west to east across central portions of Indiana. Hail up to golf ball size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 4, 3:25 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 4, 3:25 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT MON MAY 4 2015

.UPDATE...
AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 228 PM EDT MON MAY 4 2015

A FRONTAL SYSTEM IS EXPECTED TO STALL OVER THE AREA TUESDAY...BEFORE
DISSIPATING BY WEDNESDAY. ANOTHER FRONTAL SYSTEM MAY AFFECT THE AREA
BY NEXT WEEKEND.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 228 PM EDT MON MAY 4 2015

TAIL END OF VORTICITY CENTER THAT IS CURRENTLY MOVING INTO NORTHWEST
OHIO EXTENDS BACK INTO ILLINOIS. SHORT TERM MODELS SUGGEST THIS
FEATURE WILL MOVE INTO THE LOCAL AREA BY LATE THIS AFTERNOON AND
EVENING. SCATTERED CONVECTION MAY DEVELOP NEAR THIS FEATURE AS IT
MOVES INTO THE AREA.

THINK THE BETTER CHANCES FOR MORE ORGANIZED SHOWER/THUNDERSTORM
ACTIVITY WILL BE LATE TONIGHT OVER THE NORTHERN ZONES AS THE LOW
LEVEL JET INCREASES. MODELS SUGGEST THE JET WON/T BE TOO
IMPRESSIVE...BUT IT APPEARS IT WILL BE IN THE RIGHT SPOT FOR GOOD
POTENTIAL FOR PRECIPITATION DEVELOPMENT. WILL GO WITH LIKELY POPS
OVER THE NORTH FOR MAINLY LATE TONIGHT...TAPERING TO CHANCE POPS
FARTHER SOUTH.

THE GFS MOS LOWS TONIGHT LOOK REASONABLE BASED ON LOW LEVEL
THICKNESSES...SO ONLY MINOR ADJUSTMENTS PLANNED.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 228 PM EDT MON MAY 4 2015

MODEL DATA SUGGEST FRONTAL ZONE OFF TO THE NORTH MAY SAG INTO THE
NORTHERN OR CENTRAL ZONES BY TUESDAY EVENING BEFORE WASHING OUT BY
WEDNESDAY UNDER BUILDING UPPER RIDGE. CONVECTIVE POTENTIAL NEAR THE
FRONT SHOULD DIMINISH WITH TIME AS HEIGHTS RISE. WILL KEEP SOME
CHANCE POPS GOING FOR TUESDAY AND TUESDAY EVENING...MAINLY OVER THE
CENTRAL AND NORTHERN ZONES.

SOME OF THE MODEL DATA CONTINUE TO SUGGEST A POTENTIAL FOR WIDELY
SCATTERED DIURNAL TYPE CONVECTION BOTH WEDNESDAY AND THURSDAY.
APPEARS CONVECTIVE TEMPERATURES SHOULD EASILY BE REACHED BOTH
DAYS...BUT LAPSE RATES TAIL OFF BY THEN AS MID LEVELS WARM. WILL
CONTINUE WITH A DRY FORECAST AFTER TUESDAY NIGHT FOR NOW.

DON/T HAVE TOO MUCH OF A PROBLEM WITH THE GFS TEMPERATURES GUIDANCE
IN THE LATER PERIODS BASED ON PROGGED LOW LEVEL THICKNESSES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 241 PM EDT MON MAY 4 2015

WARM AND INCREASINGLY UNSETTLED WEATHER EXPECTED FOR THE WEEKEND
AND INTO EARLY NEXT WEEK AS THE UPPER LEVEL FLOW REMAINS HIGHLY
AMPLIFIED ACROSS THE CONTINENTAL U S.

COASTAL SYSTEM OFF THE SOUTHEAST STATES AND STRONG UPPER LOW IN
THE FOUR CORNERS WILL MAINTAIN BROAD RIDGE OVER THE OHIO VALLEY
INTO THE WEEKEND. THE RIDGE WILL SLOWLY FLATTEN AND EVOLVE INTO A
MOIST SOUTHWEST FLOW INTO EARLY NEXT WEEK AS THE INFLUENCE OF THE
ATLANTIC COAST SYSTEM IS LOST AND THE WESTERN UPPER LOW TRACKS
NORTHEAST INTO THE UPPER MIDWEST. THIS WILL ENABLE A FRONTAL
BOUNDARY TO SAG INTO THE REGION OVER THE WEEKEND WITH INCREASING
CHANCES FOR THUNDERSTORMS.

SCATTERED CONVECTION WILL DEVELOP FRIDAY NIGHT AND SATURDAY...WITH
THE GREATEST POTENTIAL FOR STORMS SUNDAY AND MONDAY AS A STRONG LOW
PRESSURE SYSTEM TRACKS INTO THE GREAT LAKES. HIGHS IN THE 80S WILL
PERSIST THROUGH SUNDAY...WITH POTENTIAL FOR WARMEST DAY ON FRIDAY
UNDER THE RIDGE. AS CLOUDS AND CONVECTION INCREASE ACROSS THE OHIO
VALLEY...HIGHS WILL SLIDE BACK INTO THE 70S OVER MUCH OF THE
REGION BY NEXT MONDAY. LOWS WILL RANGE FROM THE UPPER 50S TO MID
60S THROUGHOUT THE EXTENDED.

&&

.AVIATION /DISCUSSION FOR 042100Z KIND TAF UPDATE/...
ISSUED AT 1248 PM EDT MON MAY 4 2015

MINOR TWEAKS MADE TO KIND TAF TO BETTER MATCH CURRENT CONDITIONS.
NO OTHER CHANGES ARE NEEDED AT THIS TIME.

PREVIOUS AVIATION DISCUSSION FOLLOWS...
RESTRICTIONS POSSIBLE WITHIN CONVECTION...OTHERWISE VFR EXPECTED.

SHOWERS HAVE DIMINISHED AT ALL TERMINALS EARLY THIS AFTERNOON AS
A SUBTLE WAVE ALOFT SHIFTS EAST. SKIES WILL BRIGHTEN OVER THE NEXT
FEW HOURS WITH SATELLITE IMAGERY SHOWING PREDOMINANTLY THIN
MID/HIGH LEVEL CLOUDS EXTENDING BACK TO NEAR THE MISSISSIPPI
RIVER. AS THE AIRMASS DESTABILIZES BY LATE AFTERNOON...EXPECT VFR
CU FORMATION ALONG WITH SCATTERED CONVECTION DEVELOPING OVER THE
FORECAST AREA. PRIMARY IMPACTS WILL BE NEAR AND NORTH OF I-70...BUT
WILL CARRY VCTS MENTION AT ALL SITES FROM 20-22Z THROUGHOUT THE
EVENING AS ALL HI-RES DATA CAPTURING LATE DAY CONVECTIVE
REDEVELOPMENT. COULD SEE SOUTHWEST WIND GUSTS TO NEAR 20KTS AT
TIMES INTO EARLY EVENING.

INSTABILITY WILL DIMINISH ONCE AGAIN WITH SHOWERS AND EMBEDDED
THUNDER PERSISTING OVERNIGHT AS CONVECTIVE CLUSTER SLATED TO
ORGANIZE OVER THE MID MISSISSIPPI VALLEY THIS EVENING MIGRATES
INTO THE NORTHERN FORECAST AREA AFTER MIDNIGHT. FRONTAL BOUNDARY
OVER NORTHERN INDIANA WILL BEGIN TO LIFT BACK NORTH LATE
TONIGHT...WITH PRECIPITATION EVENTUALLY SHIFTING NORTH OF BOTH
KHUF AND KIND BETWEEN 06Z AND 12Z. IMPACTS AT KLAF HOWEVER MAY
LINGER THROUGH DAYBREAK TUESDAY. LIGHT SOUTHERLY FLOW OVERNIGHT
WILL INCREASE TO 10-15KTS FROM THE SOUTHWEST ON TUESDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....RYAN
AVIATION...RYAN/JH

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 4, 3:20 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 PM EDT MON MAY 4 2015

INZ021-028>031-035>049-054>057-052030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-
420 PM EDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: CHANCE FOR THUNDERSTORMS. ISOLATED SEVERE STORMS POSSIBLE.

HAZARDS: DAMAGING WINDS...LARGE HAIL AND LIGHTNING.

TIMING: DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE MAINLY BEFORE
MIDNIGHT. LIGHTNING IS POSSIBLE ANYTIME THROUGH TONIGHT.

DISCUSSION: A COLD FRONT WILL INTERACT WITH A WARM...MOIST AND
UNSTABLE ATMOSPHERE AND RESULT IN SOME SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH TUESDAY
EVENING AND AGAIN THIS WEEKEND. SEVERE STORMS ARE NOT EXPECTED
TUESDAY...AND IT IS TOO EARLY TO TELL IF THERE IS A CHANCE ANY
WILL BE SEVERE THIS WEEKEND. LIGHTNING IS A THREAT WITH ANY
STORM.

DISCUSSION: THUNDERSTORMS CHANCES WILL CONTINUE ON TUESDAY AS A
COLD FRONT STALLS ACROSS NORTHERN INDIANA AND THEN RETREATS NORTH
AS A WARM FRONT AND WASHES OUT. A COLD FRONT WILL APPROACH FROM
THE NORTHWEST BY LATE WEEK AND RESULT IN ADDITIONAL THUNDERSTORM
CHANCES THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>053-060>065-067>072-052030-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
420 PM EDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: CHANCE FOR THUNDERSTORMS. ISOLATED SEVERE STORMS POSSIBLE.

HAZARDS: DAMAGING WINDS...LARGE HAIL AND LIGHTNING.

TIMING: DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE MAINLY BEFORE
MIDNIGHT. LIGHTNING IS POSSIBLE ANYTIME THROUGH TONIGHT.

DISCUSSION: A COLD FRONT WILL INTERACT WITH A WARM...MOIST AND
UNSTABLE ATMOSPHERE AND RESULT IN SOME SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE AGAIN THIS WEEKEND. IT IS TOO
EARLY TO TELL IF THERE IS A CHANCE ANY WILL BE SEVERE THIS
WEEKEND. LIGHTNING IS A THREAT WITH ANY STORM.

DISCUSSION: A COLD FRONT WILL APPROACH FROM THE NORTHWEST BY LATE
WEEK AND RESULT IN ADDITIONAL THUNDERSTORM CHANCES THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, May 4, 3:33 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT MON MAY 4 2015

INZ028-035-042115-
FOUNTAIN-WARREN-
433 PM EDT MON MAY 4 2015

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN FOUNTAIN AND
SOUTHERN WARREN COUNTIES UNTIL 515 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF DANVILLE...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COVINGTON...
  WILLIAMSPORT...
  STATE LINE CITY...
  FOSTER...
  WEST LEBANON...
  ATTICA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4029 8753 4034 8753 4038 8719 4013 8717
      4014 8749 4015 8749 4015 8754 4028 8754
TIME...MOT...LOC 2032Z 266DEG 14KT 4024 8758

JH
Local storm report, May 4, 4:03 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             3 S WEST LEBANON        40.23N  87.38W
05/04/2015  E0.70 INCH       WARREN             IN   TRAINED SPOTTER

            STATE ROAD 63 AT COUNTY 650 SOUTH. VISIBILITIES WERE
            NEAR ZERO.

&&

MMB
Local storm report, May 4, 4:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             2 SE NEW RICHMOND       40.17N  86.95W
05/04/2015  E0.70 INCH       MONTGOMERY         IN   AMATEUR RADIO

            SOME HEAVY RAIN AND GUSTY WINDS BUT NOT ENOUGH TO CAUSE
            DAMAGE. ESTIMATE WINDS AT NO MORE THAN 40 MILES. HAIL
            FELL FOR ABOUT 1 MINUTE.

&&

MMB
Local storm report, May 4, 4:56 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
556 PM EDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             6 W LEBANON             40.05N  86.57W
05/04/2015  E0.25 INCH       BOONE              IN   CO-OP OBSERVER

            HEAVY RAINS. HAIL FELL FOR 1 TO 2 MINUTES.

&&

MMB

The radar

The Indianapolis radar (KIND), 41 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Boone

When
May 4, 5:15 PM EST to 5:17 PM EST
Where
Boone County, Lebanon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -86.470

Hail was covering the ground.

Hail, Boone

When
May 4, 5:18 PM EST to 5:20 PM EST
Where
Boone County, Lebanon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.050, -86.470

Hail, Boone

When
May 4, 5:24 PM EST to 5:26 PM EST
Where
Boone County, 2.03 mi E of Thorntown
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.127, -86.562

Amateur radio operator reported this observation to Emergency Management. Visibility was near zero.

Hail, Boone

When
May 4, 5:24 PM EST to 5:26 PM EST
Where
Boone County, 0.53 mi W of Thorntown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.130, -86.610

Amateur radio operator reported this observation to Emergency Management.

Hail, Boone

When
May 4, 5:35 PM EST to 5:37 PM EST
Where
Boone County, 2.43 mi ENE of Hazelrigg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.099, -86.531

Emergency Management received this report from a spotter near US Highway 52 and County Road 400 North.

Hail, Hamilton

When
May 4, 5:59 PM EST to 6:01 PM EST
Where
Hamilton County, 2.3 mi SSE of Eagletown
Measured
0.75 in hail
Reported by
Public
Coordinates
39.999, -86.183

Hail, Hamilton

When
May 4, 6:39 PM EST to 6:44 PM EST
Where
Hamilton County, 3.39 mi S of Clarksville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.981, -85.920

Dime size hail reports were received via videos and pictures on Twitter from 7:39 PM to 7:44 PM. This occurred near Olio Road and 131st Street.

Hail, Hancock

When
May 4, 7:39 PM EST to 7:45 PM EST
Where
Hancock County, 1.57 mi N of Cleveland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.822, -85.655

Two rounds of hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578549, 578552, 578556, 578558, 578560, 578561, 578562, 578563.